Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 52, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 2013, 3:39 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2013, 3:39 PM MDT (21:39 UTC)
- Expired
- Aug 21, 2013, 9:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 59 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
979
WGUS55 KSLC 212139
FFWSLC
UTC025-220330-
/O.NEW.KSLC.FF.W.0052.130821T2139Z-130822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
339 PM MDT WED AUG 21 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL KANE COUNTY IN UTAH
* UNTIL 930 PM MDT
* AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM PERSISTENT THUNDERSTORMS HAS FALLEN ACROSS THE
JOHNSON WASH DRAINAGE IN KANE COUNTY. RADAR ESTIMATED RAINFALL
TOTALS UP TO 2 INCHES...AND WIDESPREAD 0.75 TO 1.25 INCH TOTALS
HAVE OCCURRED ACROSS UPPER PORTIONS OF THE DRAINAGE BASIN.
* FLASH FLOODING CAN BE EXPECTED ALONG JOHNSON WASH IN KANE
COUNTY...INCLUDING ALONG SKUTUMPAH ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3718 11245 3730 11243 3738 11241 3740 11232
3733 11227 3700 11235 3700 11240
$$
MPS2 follow-up statements
097
WGUS75 KSLC 212319
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
519 PM MDT WED AUG 21 2013
UTC025-220330-
/O.CON.KSLC.FF.W.0052.000000T0000Z-130822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
519 PM MDT WED AUG 21 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
JOHNSON WASH IN CENTRAL KANE COUNTY...
AT 512 PM MDT...FLASH FLOODING WAS LIKELY CONTINUING ALONG JOHNSON
WASH WITHIN CENTRAL KANE COUNTY...INCLUDING ALONG SKUTUMPAH ROAD.
NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES A WIDESPREAD ONE
HALF TO 1 INCH OF RAIN HAS FALLEN ACROSS THE DRAINAGE...WITH LOCALLY
OVER 2 INCHES.
ALTHOUGH HEAVY RAINFALL WILL CONTINUE TO TAPER OFF...FLOODING IS
EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE EVENING AS THE
FLOOD WAVE WORK ITS WAY SOUTH ALONG JOHNSON WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3718 11245 3730 11243 3738 11241 3740 11232
3733 11227 3700 11235 3700 11240
$$
MPS355
WGUS75 KSLC 220328
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
928 PM MDT WED AUG 21 2013
UTC025-220337-
/O.EXP.KSLC.FF.W.0052.000000T0000Z-130822T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
928 PM MDT WED AUG 21 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT FOR CENTRAL KANE
COUNTY...
RUNOFF FROM EARLIER PRECIPITATION HAS LIKELY DIMINISHED WITHIN
JOHNSON WASH. THEREFORE... THE FLASH FLOOD WARNING WILL BE ALLOWED
TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO
FOR THE LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3718 11245 3730 11243 3738 11241 3740 11232
3733 11227 3700 11235 3700 11240
$$
MPSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 11:24 AM MDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 21, 11:24 AM MDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1124 AM MDT WED AUG 21 2013 .SYNOPSIS...THE AIRMASS ACROSS THE REGION WILL DRY A LITTLE THROUGH THE END OF THE WEEK. MOISTURE WILL RETURN BY SUNDAY AND REMAIN THROUGH THE FIRST PART OF NEXT WEEK. && .DISCUSSION...UT REMAINS UNDER THE WRN PERIPHERY OF THE LARGE HIGH OVER THE SOUTH CENTRAL AND SWRN US WITH A CLOSED LOW STILL PARKED OFF THE CENTRAL CA COAST. A SHEARING SHORT WAVE TROF LIFTED THRU NRN UT EARLY THIS MORNING AND HAS NOW LIFTED NORTH OF THE CWA. EXPECT SUBSIDENCE IN THE WAKE OF THIS FEATURE COMBINED WITH THE RIDGE EXPANDING NWWD TO LIMIT CONVECTION OVER THE NORTH THIS AFTN. STILL EXPECT TERRAIN BASED CELLS AREA WIDE THIS AFTN/EVE BUT THE BETTER COVERAGE SHOULD BE ACROSS THE SOUTH. THE AIRMASS HAS DRIED SLIGHTLY BUT REMAINS MOIST ENOUGH FOR STRONGER STORMS TO GENERATE HEAVY RAIN AND A POTENTIAL FOR ISOLATED FLASH FLOODING. MODELS HAVE BEEN ADVERTISING A SHORT WAVE TROF MOVING NORTH THRU THE GREAT BASIN TOMORROW IN PHASE WITH THE CA LOW AS IT LIFTS N BUT THE LATEST GFS HAS SORT OF GIVEN UP ON THIS FEATURE. STILL SUSPECT THERE WILL BE A WAVE ENHANCING CONVECTION TOMORROW ACROSS THE CWA AS THERE IS A SHORT WAVE NOTED IN WATER VAPOR IMAGERY OVER SWRN AZ AT THIS TIME. MODELS ALSO DO NOT SEEM TO BE PICKING UP ON AN APPARENT VORT MAX ALSO NOTED IN WATER VAPOR IMAGERY SOUTH OF THE CA LOW. WOULD EXPECT THIS TO LIFT UP THE EAST SIDE OF THE LOW OVER THE NEXT 24 HRS OR SO POSSIBLY ENHANCING THE SWRN AZ WAVE. BOTTOM LINE IS THAT I EXPECT A MORE ACTIVE DAY TOMORROW ACROSS THE CWA. DRYING BEHIND THESE WAVE IS SUBTLE FOR FRI AND EXPECT MORE TERRAIN BASED ACTIVITY BUT A LITTLE STRONGER FOR SAT...ALTHO THERE WILL STILL BE A THREAT OF TERRAIN BASED CELLS. MOISTURE IS STILL FORECAST TO RETURN SUNDAY BUT NOW IS SHIFTED WEST IN THE NEW GFS. FOR NOW...UPDATED FORECASTS TO LOWER POPS AND REDUCE SKY COVER A BIT THE REST OF THE MORNING. MAY NEED TO UPDATE AGAIN TO LOWER POPS EVEN MORE FOR THE NORTH BUT WILL MONITOR DEVELOPMENT FOR A LITTLE LONGER. && .AVIATION...THERE IS A 20 PERCENT CHANCE OF THUNDERSTORMS IMPACTING THE SLC TERMINAL WITH GUSTY ERRATIC WINDS AFTER ABOUT 21Z TODAY. THERE IS LESS THAN A 10 PERCENT CHANCE OF A STORM DIRECTLY IMPACTING THE TERMINAL WITH NEARBY CLOUD- TO- GROUND LIGHTNING AND BRIEF HEAVY RAIN. SURFACE WINDS ARE EXPECTED TO SWITCH TO THE NORTHWEST BETWEEN 18Z AND 20Z TODAY...WITH A SLIGHT CHANCE THAT THE WIND SWITCH COULD OCCUR BEFORE 18Z. WINDS WILL RETURN TO SOUTHEASTERLY AROUND 03-04Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && WILENSKY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 21, 3:28 PM MDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 328 PM MDT WED AUG 21 2013 UTZ001>016-019>021-517-518-WYZ021-221200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 328 PM MDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS MAINLY THE CENTRAL AND SOUTHERN OUTLOOK AREA THROUGH THIS EVENING WITH A FEW STORMS CONTINUING THROUGH THE NIGHT ACROSS THE SOUTHEAST. SOME OF THESE STORMS WILL PRODUCE LOCAL HEAVY RAIN AND ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY ACROSS MOST OF THE OUTLOOK AREA...MAINLY IN THE AFTERNOON AND EVENING. A LITTLE LESS THUNDERSTORM ACTIVITY IS FORECAST FOR FRIDAY AND SATURDAY. DEEP MOISTURE IS EXPECTED TO MOVE BACK INTO THE AREA STARTING SUNDAY AND REMAIN THROUGH EARLY NEXT WEEK BRINGING ANOTHER INCREASE IN THUNDERSTORM ACTIVITY AND THE ASSOCIATED THREAT OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:47 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 21, 4:57 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.